Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 53, NWS Honolulu, HI

March 10, 2006Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 10, 2006, 7:30 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 10, 2006, 7:30 AM HST (17:30 UTC)
Expired
Mar 10, 2006, 10:30 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Kauai County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 5.5 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2006-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2006-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 101730
FFWHFO
HIC007-102030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
730 AM HST FRI MAR 10 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 1030 AM HST

* AT 725 AM...RADAR SHOWS HEAVY RAIN CONTINUES TO FALL OVER THE 
  ISLAND OF KAUAI. JUST AFTER 600 AM HST...RIVER GAGES ON THE 
  HANALEI AND NORTH FORK OF THE WAILUA RIVER GAGES EXCEEDED FLOOD 
  LEVELS. KUHIO HIGHWAY HAS BEEN CLOSED NEAR THE HANALEI BRIDGE. 
  HIGH WATER LEVELS ALONG THE SOUTH FORK OF THE WAILUA RIVER WILL 
  PRODUCE FLOODING NEAR THE FERN GROTTO. THE AREA OF HEAVY RAIN WAS 
  NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HAENA...WAINIHA...KILAUEA...HANALEI...PRINCEVILLE...NA PALI STATE
  PARK...MOLOAA...KALALAU VALLEY...ANAHOLA...KOKEE STATE PARK...
  KAPAA...BARKING SANDS...WAILUA...MANA AND PUHI.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 1015 AM HST
IF FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2187 15934 2217 15926 2226 15942 2223 15969
      2203 15983 2187 15962

$$
2 follow-up statements
000
WGHW70 PHFO 101845
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
838 AM HST FRI MAR 10 2006

HIC007-102030-
ISLAND OF KAUAI IN KAUAI COUNTY-
838 AM HST FRI MAR 10 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 1030 AM HST...

AT 835 AM HST...RADAR INDICATED HEAVY RAIN CONTINUED OVER MUCH OF 
KAUAI. RIVERS AND STREAMS ARE RUNNING VERY HIGH AND ROADS REMAIN 
CLOSED.  KUHIO HIGHWAY REMAINS CLOSED NEAR THE HANALEI BRIDGE AS 
WELL AS KOU ROAD AND WAHA ROAD NEAR LAWAI.  STREET FLOODING IS 
REPORTED IN WAIMEA AND KAKAHA.  RAIN WILL DIMINISH IN THE NEXT HOUR 
HOWEVER MORE RAIN IS EXPECTED IN THE MORNING HOURS.  

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HAENA...WAINIHA...KILAUEA...HANALEI...PRINCEVILLE...NA PALI STATE
PARK...MOLOAA...KALALAU VALLEY...ANAHOLA AND KAPAA.

MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.

LAT...LON 2187 15934 2217 15926 2226 15942 2223 15969
      2203 15983 2187 15962

$$
000
WGHW70 PHFO 101943
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
937 AM HST FRI MAR 10 2006

HIC007-102030-
ISLAND OF KAUAI IN KAUAI COUNTY-
937 AM HST FRI MAR 10 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 1030 AM HST...

AT 930 AM HST...RADAR INDICATED THAT HEAVY RAIN HAD EASED OVER 
KAUAI...AT LEAST FOR THE TIME BEING. HOWEVER...KAUAI CIVIL DEFENSE 
REPORTS THAT KUHIO HIGHWAY BETWEEN PRINCEVILLE AND HANALEI REMAINS 
CLOSED DUE TO WATER ON THE ROADWAY. IN ADDITION...DEBRIS AND PONDING 
OF WATER FROM EARLIER HEAVY RAIN IS ON ISLAND ROADWAYS...AND 
MOTORISTS ARE URGED TO REMAIN CAUTIOUS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.

A FLASH FLOOD WATCH CONTINUES FOR NIIHAU KAUAI OAHU UNTIL 600 PM. 

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 1030 AM HST 
IF KUHIO HIGHWAY REMAINS CLOSED...OR IF HEAVY RAIN REDEVELOPS. 

LAT...LON 2187 15934 2217 15926 2226 15942 2223 15969
      2203 15983 2187 15962

$$

BIRCHARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 10, 4:00 AM HST, 3 hours 30 minutes earlier.

Area forecast discussion, Mar 10, 4:00 AM HST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST FRI MAR 10 2006

.SYNOPSIS...
CONVECTION HAS WEAKENED OVER KAUAI AND OAHU THIS EARLY MORNING BUT
A BAND OF HEAVY SHOWERS REMAINS OVER THE NEARBY WATERS AND THUS
HEAVY SHOWERS AND A POSSIBLE THUNDERSTORM REMAIN IN THE FORECAST
FOR THESE ISLANDS. WITH A DRIER AND SOMEWHAT MORE STABLE SOUNDING AT
HILO HOWEVER...THE THREAT OF FLOODING ON THESE ISLANDS IS MUCH
REDUCED. EXPECT THE SHOWERS TO DECREASE TONIGHT AND SATURDAY...WITH
A RETURN TO MORE NORMAL TRADE WIND WEATHER ON SUNDAY.

&&

.DISCUSSION...
DRYER AIR IS BEGINNING TO FILTER IN OVER THE EASTERN END OF THE MAIN
HAWAIIAN ISLANDS AND SO THE THREAT FOR HEAVY...FLOOD PRODUCING...
RAINFALL HAS DECREASED FROM MOLOKAI TO THE BIG ISLAND OF HAWAII.
HOWEVER...WITH A VERY MOIST AND UNSTABLE ATMOSPHERE REMAINING OVER
KAUAI AND OAHU...ALONG WITH HEAVY SHOWERS AND POSSIBLE THUNDERSTORMS
SEEN ON DOPPLER RADAR TO THE SOUTH OF THESE ISLANDS...THE THREAT OF
MORE HEAVY RAIN SHOWERS AND POSSIBLE FLASH FLOODING CONTINUES FOR
THESE ISLANDS. THUS THE FLOOD WATCH IS BEING REISSUED ONLY FOR
KAUAI AND OAHU THIS MORNING. SHOWERS WILL LIKELY CONTINUE OVER
PORTIONS OF ALL ISLANDS TODAY AND INTO THE WEEKEND HOWEVER AS THE
MOIST SOUTHEASTERLY FLOW OF AIR CONTINUES NEAR THE SURFACE.

WITH THE DRIER AIR GRADUALLY MOVING WESTWARD OVER ALL THE ISLANDS
THIS WEEKEND...EXPECT A RETURN OF THE TRADE WINDS BY SUNDAY. THIS
SHOULD DECREASE THE CHANCES FOR HEAVY RAINFALL...AND FOCUS SHOWERS
OVER WINDWARD AND MAUKA SECTIONS FOR A MORE NORMAL RAINFALL PATTERN
ONCE AGAIN. FORECAST MODELS ARE INDICATING THAT THE TRADE WINDS
WILL CONTINUE THROUGH THE COMING WORK WEEK...AT MODERATE TO
OCCASIONALLY FRESH SPEEDS.

&&

MARINE...
A HIGH SURF ADVISORY REMAINS IN EFFECT FOR EAST FACING SHORES DUE TO
THE PRESENCE OF STRONGER TRADE WINDS OFFSHORE TO THE EAST AND
NORTHEAST OF THE ISLANDS. THIS HIGH SURF IS EXPECTED TO CONTINUE
ALONG EAST FACING SHORES THROUGH FRIDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH...CANCELLED FOR MOLOKAI...MAUI...LANAI AND THE BIG
ISLAND OF HAWAII AT 4 AM HST. CONTINUED FOR KAUAI AND OAHU THROUGH
6 PM FRIDAY.
SMALL CRAFT ADVISORY FOR STRONG E/SE WINDS BIG ISLAND SOUTHEAST...
BIG ISLAND WINDWARD...MAUI WINDWARD...OAHU WINDWARD...KAUAI WINDWARD
WATERS THROUGH FRIDAY AFTERNOON.
WINTER WEATHER ADVISORY...CANCELLED AT 4 AM HST.

&&

FARRELL

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 4:21 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 9, 4:32 PM HSTSpecial Marine WarningHFO58 min
Mar 9, 5:56 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 10, 4:35 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 10, 10:28 AM HSTFlash Flood WarningHFOKauai3 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.